Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 167, NWS Dodge City, KS

June 17, 1998Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 1998, 7:24 PM CDT for Trego County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1998, 7:24 PM CDT (00:24 UTC)
Expired
Jun 17, 1998, 7:55 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3014 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
22.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 180024 RRA
SVRDDC
KSC195-180055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT WED JUN 17 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 755 PM CDT

* AT 722 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTHEAST OF WAKEENEY MOVING NORTHEAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEAST TREGO COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY ZSHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

MCAVOY/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:20 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 3:20 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT WED JUN 17 1998

...FORECAST CHALLENGE IS POPS FIRST PERIOD AND WIND 2ND...

19Z SFC ANALYSIS INDICATED LOW PRESSURE DEVELOPING IN EASTERN COLORADO
WITH A DRY LINE JUST EAST OF SCOTT CITY...GCK...LBL LINE. WILL USE ETA
MODEL SYNOPTIC FEATURES AS IT VERIFIED BEST AND STRONGEST AT 50H AT 12Z
WED WITH UPPER LOW ACROSS UTAH. NGM HAS ONCE AGAIN DEVELOPED SFC LOW
WAY TOO FAR NORTH BY THIS EVENING AND AVN WAS TOO WEAK AT 50H AT 12Z
WED INITIALIZATION.

EXPECTING LOW PRESSURE IN COLORADO TO TRACK NORTHEAST ACROSS BAROCLINIC
ZONE IN NW KANSAS THIS EVENING. WITH THIS TRACK BELIEVE WESTERN
COUNTIES WILL STAY DRY SLOTTED BEHIND DRY LINE. 20 TO 30 MPH WINDS
ACROSS WESTERN OK AND TX SHOULD CONTINUE TO PROPEL LINE EAST. WILL GO
20-40 POP TSRA EAST OF AND INCLUDING SCOTT CITY TO MEADE LINE AS COLD
AIR ALOFT AT 50H AND 70H BUSTS THROUGH REGION AFTER 00Z. THE HIGHEST
POP WILL BE IN FAR EAST WHERE THEY WILL HAVE MOISTURE LONGEST. WILL
KEEP WINDY WORDING GOING WITH DECENT GRADIENT CONTINUING AHEAD OF AND
BEHIND COLD FRONT. BELIEVE TEMPS WILL COOL AS LOW AS GUIDANCE AS COOLER
AIR RUSHES IN.

LOOKS LIKE A QUIETIER PERIOD THURSDAY AND FRIDAY AS UPPER AND SFC LOW
TRACK NORTHEAST INTO NORTHERN PLAINS. COLD POOL ALOFT SHOULD TRACK
NORTH ACROSS NEBRASKA AND BARRING SNEAKY NW FLOW S/W'S WILL GO DRY BOTH
DAYS. WILL MENTION PARTLY CLOUDY SKIES TOMORROW ACROSS NORTH CLOSEST TO
COLD POOL. BELIEVE WINDS WILL BE STRONGER THAN WHAT ETA IS INDICATING
AS STRONG DOWNWARD MOTION AND DECENT LAPSE RATES SHOULD PROMOTE MIXING
ALONG WITH DECENT 85H GRADIENT. WILL GO WINDY AND LATER SHIFTS MAY HAVE
TO MONITOR FOR POSSIBLE ADVISORY. WILL GO BELOW GUIDANCE ON TEMPS
TOMORROW DESPITE DOWNSLOPE AND SUN AS THIS IS A VIGOROUS SYSTEM AND THE
MODELS TEND NOT TO CATCH THE MAGNITUDE OF THE COOL AIR.

WILL CONTINUE DRY ON FRIDAY AS HIGH PRESSURE FROM ROCKY MOUNTAINS
SLIDES INTO TEXAS REGION DURING THE DAY. GUIDANCE TEMPS LOOK IN
BALLPARK THURSDAY NIGHT AND FRIDAY.

.EXTENDED DISCUSSION
NEITHER THE MRF PACKAGE NOR THE MANUALLY TWEAKED TEMPERATURE PACKAGE
WERE AVAILABLE FOR EXAMINATION TODAY...BUT THE AVN FOLLOWS CLOSELY
ON THE TREND OF THE PREVIOUS MRF IN SUGGESTING A RATHER HOT PERIOD
LARGELY DEVOID OF PRECIPITATION FOR SOUTHWESTERN KANSAS IN THE
EXTENDED PERIOD. THE ECMWF SOLUTION MAINTAINS GREATER AMPLITUDE WITH
THE SHORT WAVE WHICH WAS APPROACHING THE PACIFIC NORTHWEST LATE THIS
AFTERNOON THAN EITHER THE UKMET OR THE OLD MRF AND...CONSEQUENTLY
...CARRIES AN ACTUAL COLD FRONT ACROSS WESTERN KANSAS ON SATURDAY.
AT THIS POINT...THE TREND TOWARD ESTABLISHMENT OF A STRONG
SUBTROPICAL HIGH OVER THE SOUTHERN PLAINS SEEMS PHYSICALLY
REASONABLE...AND BELIEVE THAT THE MORE NORTHERN TRAJECTORY OF THE
WAVE CARRIED ON THE UKMET...12Z AVN...AND OLD MRF IS MORE
REASONABLE.  THE AVN BEGINS TO BUILD AN IMPRESSIVE MID LEVEL WARM
POOL...AS DID THE PREVIOUS MRF RUN...BY SATURDAY.  WITHOUT STRONG
LIFTING...DEVELOPMENT OF CONVECTION UNDER THE WARM POOL WILL BE
DIFFICULT.  THUS...THE EXTENDED PACKAGE WILL CONTINUE THE
HOT...PRECIPITATION-FREE TREND OF THE PREVIOUS PACKAGE.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 059/085 055/092 065 300
GCK 056/085 054/092 065 100
EHA 055/087 057/095 065 -00
LBL 057/086 056/093 065 100
HYS 059/080 057/090 063 31--
P28 065/085 061/090 069 410

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:49 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Jun 17, 11:04 PM CDTSevere Thunderstorm WarningDDCRush61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.